Massachusetts, 2019

Heavy Snow in Massachusetts, December 1 to 3, 2019

December 1 to 3, 2019 · NWS ALY · 2 events in 2 counties and zones

A major winter storm impacted eastern New York and western New England December 1-3, 2019. Snowfall began during the late morning and early afternoon of the 1st ahead of a weakening low pressure system approaching from the western Great Lakes.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A major winter storm impacted eastern New York and western New England December 1-3, 2019. Snowfall began during the late morning and early afternoon of the 1st ahead of a weakening low pressure system approaching from the western Great Lakes. As the primary low pressure system weakened, it transferred its energy to a coastal low, which strengthened as it remained nearly stationary for much of the 2nd. This allowed snow to continue to accumulate throughout the day. As the low finally pulled away late on the 2nd into the early morning hours of the 3rd, one final heavy snow band crossed the area before the snow finally pulled out prior to daybreak on the 3rd.

Storm total snowfall amounts were heaviest across portions of eastern New York into the Berkshires, where totals of 18-28 were common. Many schools were closed for two consecutive days, and numerous flights were delayed or cancelled. Speed restrictions were also placed on area interstate highways. Amounts of 8-18 were common elsewhere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 1, 6:38 AM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Dec 1, 6:38 AM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
638 AM EST Sun Dec 1 2019

.SYNOPSIS...
A storm system will bring periods of snow to the region
this afternoon through Monday night, with some sleet and freezing
rain mixing in for central and southern areas tonight. Heavy
snowfall amounts are forecast for most of the forecast area by the
time snow tapers off around daybreak Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Winter Storm Warnings for most areas today through Monday
night, except Winter Weather Advisory for N. Herkimer/Hamilton
Cos...

As of 615 AM EST, patchy low clouds continue to spill south off
Lake Champlain into the upper Hudson Valley/Glens Falls area.
These clouds may persist until mid morning, and could see some
flurries in a few locations.

Otherwise, leading edge of light precipitation is across south
central NY and northeast PA, with somewhat more organized bands
of precipitation extending from Ohio into the mid Atlantic
states. The leading edge of precip over PA could bring some
spotty light snow into the eastern Catskills/western Mohawk
Valley by mid morning. Steadier precipitation trailing behind
this initial band should fill in this morning, and overspread
the region midday through mid afternoon from southwest to
northeast. Intensifying isentropic lift combined with enhanced
jet dynamics from a dual upper level jet structure should
support a laterally translating band of moderate to locally
heavy snow this afternoon and early evening. A period of heavier
snowfall rates of 1-2 inches per hour will be possible within
this band this afternoon. It should be moving northeast fairly
quickly, so expect most snowfall amounts of 2-4 inches by
sunset, perhaps locally higher across portions of the eastern
Catskills and west/central Mohawk Valley.

Temps will slowly climb into the mid 20s to lower 30s by late
afternoon, with some falling temps expected once snow begins do
to wet bulb cooling processes.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Winter Storm Warnings for most areas continue through Monday
night, except Winter Weather Advisory for N. Herkimer/Hamilton
Cos...

Tonight, initial surge of forcing from warm advection and upper
level jet dynamics should lift north and east of the region
early this evening. Main forcing for the overnight period should
mainly be in the form of continued mid level warm advection, and
low level forcing from a strengthening easterly low level jet
max, which will be lifting into southern New England overnight.
The leading edge of this low level jet will be pointed toward
the eastern Catskills/mid Hudson Valley and Litchfield Hills
initially, before shifting slightly northward toward daybreak.
Expect an area of enhanced precipitation at the nose of this
low level jet in the aforementioned areas. However, along with
the increased wind speed will be warmer air aloft, and also a
mid level dry punch lifting northward. Greatest lift will become
disjointed from best dendritic growth zone for ice crystals,
and in fact, thermal profiles suggest there could be a lack of
ice in the clouds for a time overnight outside of any areas of
enhanced precipitation bands/bandlets. So, expect some sleet to
mix in at times from around the I-90 corridor in NY/MA and
points south. Some freezing rain/drizzle will also be possible
in these areas, with up to one tenth (or slightly higher) of an
inch of ice accretion possible across portions of the mid Hudson
Valley, NW CT, southern Taconics and Berkshires.

Overall additional snowfall accumulations overnight outside of
any mixed precip areas should generally be 2-4 inches, except
less across the SW Adirondacks where the snow may taper off at
times. Within the areas where mixed precipitation occurs,
generally 1-3 inches are expected through daybreak.

East to northeast winds will increase overnight across higher
elevations of the Berkshires, southern Green Mountains, Taconics
and Litchfield Hills. Some gusts could reach 35 mph at times
late tonight in some of these areas.

Temps tonight should hold steady or rise slightly in the mid 20s
to lower 30s.

For Monday-Monday night, as the mid/upper level low slowly
tracks east to northeast south of NYC/LI, mid level
frontogenesis and deformation should bring bands of enhanced
precipitation across the region, especially in the afternoon and
evening. There remains some uncertainty on where these bands
pivot, which is where greatest additional snowfall amounts will
ultimately occur. It appears that after a brief lull in the
morning, precipitation intensity will increase in the afternoon,
and with cooling aloft, P-type should be mainly snow. Periods of
moderate to heavy snow will become possible in the afternoon and
evening hours, initially across the Mohawk Valley/eastern
Catskills by late morning, then spreading into the Capital
Region/Saratoga region during the afternoon hours, and
eventually southern VT/western MA into the mid Hudson Valley and
NW CT by sunset. If bands consolidate during this time, snowfall
rates in some areas could reach or exceed 1-2 inches/hour.

Bands of moderate to locally heavy snow should gradually shift
south and east during Monday evening as the main mid level low
shifts east. During this time, the mid Hudson Valley/NW CT and
western MA may have the heaviest snowfall. Snow should
eventually decrease in intensity from NW to SE through the
night.

Total snowfall amounts should range from 10-20 inches over a
large portion of the forecast area, with greatest amounts
favored across higher terrain areas of the eastern Catskills, as
well as the southern Greens and Berkshires, where some amounts
could approach/exceed 2 feet. Amounts may be on the lower side
of this range within the Hudson River Valley where downsloping
from easterly winds and a period of mixed precipitation could
cut down overall amounts. Amounts should be less across northern
Herkimer/Hamilton Cos, with mainly 5-10 inches expected,
although higher amounts could occur especially for southern
Hamilton Co.

Across the mid Hudson Valley, NW CT and southern Taconics, total
amounts should generally range from 7 to 12 inches by daybreak
Tuesday, although some locally higher amounts could occur if
upslope enhancement occurs Monday night.

One of the main attributes to this storm system will be that
total amounts will be spread out over a 36+ hour period (ending
around daybreak Tuesday), with the potential for a lull in
snowfall sometime late tonight into Monday morning. The snow
will be intermittent and come in bursts at times where intensity
increases, especially Monday afternoon/night. Should the
mid/upper level low track farther south and east than currently
expected, amounts across the region, particularly near and north
of I-90, would be much less.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Our coastal storm will be wrapping up and exiting off the New
England coast Tuesday morning.  Lingering upslope snow just east of
the Hudson will abate by early afternoon per the 00Z
ensemble/operational NCEP and international guidance runs with
little additional accumulations expected.  Upstream ridge builds in
from the west with improving conditions from west to east through
the day.  With a likely fresh snow coverage, we will keep
temperatures a bit cooler than MOS with highs into the 20s and lower
30s.

Upstream jet will assist with carving out another trough across the
Great Lakes and northeast corridor overnight Tuesday.  Weak
isentropic lift may result in a period of light snow developing to
the northwest of Albany overnight.  Otherwise, clouds increase once
again with overnight lows into the teens and lower 20s.

Wednesday, cyclonic vorticity advection will be maximized with a
broad area of light snow expected across most of the region.  Latest
QPF appears to be less than one tenth of an inch.  Highs in the 30s
under considerable cloud coverage as trough passes over central NY.

That trough passes overhead Wednesday night as we will keep the
threat for some additional light snow or snow showers in the
forecast with the higher PoPs into the terrain.  Still considerable
cloud coverage expected so we will keep lows mainly into the 20s for
the entire region.

Thursday, residual impacts from the cyclonic flow aloft and
lingering moisture to keep the chance for snow showers in the
forecast.  Seems mainly the higher terrain would be impacted as
skies should break with partial sunshine for valley locations. Highs
in the 20s across the terrain and lower half of the 30s for valley
locations.

A period of tranquil weather Thursday night as narrow ridge of high
pressure quickly transverses the region.  Then, upstream, a fast
moving cold front will be approaching for Friday.  Global models
differ with respect to timing (GGEM is the slowest, ECMWF is slower
with the GFS the fastest).  Regardless, we will keep chance-
scattered PoPs in the forecast for mainly snow showers, and maybe a
couple of squalls.  Highs Friday mainly in the 30s.

Large Canadian origins high pressure settles in during the first
half of the weekend with a few flurries for the higher terrain that
will end.  Increasing amounts of sunshine with highs ranging from
the lower 20s across the Dacks to lower 30s for the mid-Hudson
Valley as H850 temperatures are expected to plunge toward or below
-10C.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
VFR conditions are expected this morning as lingering MVFR
stratus near KGFL should remain scattered. As the day
progresses, mid and high level clouds will increase as warm
advection increases over the area. Snow will be moving in from
southwest to northeast towards midday, arriving at KPOU by
17-18z, KALB/KPSF 18z-19z, and KGFL by 19z-20z. After an hour
of onset, precip look to pick up intensity with IFR conditions
(mainly for visibility). Some LIFR conditions are possible by
late in the day as well as precipitation intensity increases.
KPOU-KPSF may see some sleet mix in towards evening as well.
This wintry mix may make it as far north as KALB per latest
forecast profiles.

Although precip intensity may decrease somewhat tonight, mainly
IFR conditions will continue with light snow or light wintry
mixture.

LLWS was added and expanded to all TAF forecast sites as
coastal storm unfolds and low level jet magnitudes increase from
the eat-northeast.

Outlook...

Monday Night: High Operational Impact. Definite SN.
Tuesday: Low Operational Impact. Slight Chance of SN.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of SN.
Wednesday Night: Moderate Operational Impact. Chance of SN.
Thursday: Low Operational Impact. Slight Chance of SHSN.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Slight Chance of SHSN.

&&

.HYDROLOGY...
Dry conditions are expected through this morning. Then, a
widespread moderate to heavy snowfall is expected Sunday into
Monday night. Some mixed precipitation is possible in southern
areas. Little immediate hydrologic impact is expected from this
frozen precipitation. The rest of the week looks to remain cold
with some additional light wintry precipitation possible.

For details on specific area rivers and lakes, including latest
observed and forecast river stages and lake elevations, please visit
the Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning from 11 AM this morning to 7 AM EST
     Tuesday for CTZ001-013.
NY...Winter Storm Warning until 7 AM EST Tuesday for NYZ038>040-047-
     048-051-058-063-082.
     Winter Storm Warning from 11 AM this morning to 7 AM EST
     Tuesday for NYZ041>043-049-050-052>054-059>061-064>066-
     083-084.
     Winter Weather Advisory from 11 AM this morning to 7 AM EST
     Tuesday for NYZ032-033.
MA...Winter Storm Warning from 11 AM this morning to 7 AM EST
     Tuesday for MAZ001-025.
VT...Winter Storm Warning from 11 AM this morning to 7 AM EST
     Tuesday for VTZ013>015.

&&

SYNOPSIS...SND/KL
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...BGM
AVIATION...BGM
HYDROLOGY...SND/KL
Hazardous weather outlook, Dec 1, 5:34 AM EST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
534 AM EST Sun Dec 1 2019

CTZ001-013-NYZ064>066-021200-
Northern Litchfield-Southern Litchfield-Eastern Ulster-
Western Dutchess-Eastern Dutchess-
534 AM EST Sun Dec 1 2019

...WINTER STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 AM
EST TUESDAY...

This Hazardous Weather Outlook is for northwestern Connecticut and
eastern Ulster and all of Dutchess Counties of eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to send reports of snow and ice on
Sunday and Monday to the National Weather Service via email, phone
or social media.

NYZ038>040-047-048-051-058-063-082-021200-
Southern Herkimer-Southern Fulton-Montgomery-Schoharie-
Western Schenectady-Western Albany-Western Greene-Western Ulster-
Northern Fulton-
534 AM EST Sun Dec 1 2019

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for the central and western Mohawk
Valley and all of Fulton County, Schoharie County, the eastern
Catskills and Helderbergs of east central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to send reports of snow and ice on
Sunday and Monday to the National Weather Service via email, phone
or social media.

MAZ001-025-NYZ041-049-050-052>054-059>061-083-084-VTZ013>015-021200-
Northern Berkshire-Southern Berkshire-Northern Saratoga-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Eastern Greene-
Western Columbia-Eastern Columbia-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
534 AM EST Sun Dec 1 2019

...WINTER STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 AM
EST TUESDAY...

This Hazardous Weather Outlook is for western Massachusetts, the
Capital Region, Lake George Saratoga region and central Taconics of
eastern New York, and for southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to send reports of snow and ice on
Sunday and Monday to the National Weather Service via email, phone
or social media.

NYZ042-043-021200-
Northern Warren-Northern Washington-
534 AM EST Sun Dec 1 2019

...WINTER STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 AM
EST TUESDAY...

This Hazardous Weather Outlook is for northern Washington and
northern Warren Counties of east central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to send reports of snow and ice on
Sunday and Monday to the National Weather Service via email, phone
or social media.

NYZ032-033-021200-
Northern Herkimer-Hamilton-
534 AM EST Sun Dec 1 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 AM
EST TUESDAY...

This Hazardous Weather Outlook is for Hamilton and northern Herkimer
Counties of east central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to send reports of snow and ice on
Sunday and Monday to the National Weather Service via email, phone
or social media.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Berkshire

When
December 1, 10:00 AM EST to December 3, 5:04 AM EST
Where
Northern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Heavy Snow, Southern Berkshire

When
December 1, 10:00 AM EST to December 3, 5:04 AM EST
Where
Southern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2019Every state in 2019This day in weather historyWarnings in Massachusetts, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867757, 867758.